Tornadoes · United States · Oklahoma · 2024

EF1 tornado, Peoria, Oklahoma, May 8, 2024

This EF1 tornado ran 0.3 miles across Ottawa County on May 8, 2024, touching down at 2:51 PM CDT and reaching 60 yards wide. It killed nobody, and did $30,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 8, 2024
Touchdown
2:51 PM CDT (19:51 UTC)
Lifted
2:52 PM CDT (19:52 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.5 km)
Path width
60 yards (55 m)
Deaths
0
Injuries
0
Property damage
$30,000
County
Ottawa County
Touchdown point
36.860, -94.638
Lift-off point
36.858, -94.633
Record number
2405081351-01

The damage survey

13 damage points were recorded along this path by NWS SGF and NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 97 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe thunderstorms developed into eastern Oklahoma during the afternoon and continued into the early evening of the 8th, ahead of an approaching cold front. Very moist and unstable air combined with strong deep layer wind shear resulted in the evolution of some supercell thunderstorms. Several tornadoes and large hail up to golf ball size occurred with the stronger storms.

This tornado developed in a neighborhood off the E 105 Road and moved southeast, dissipating south of the E 110 Road. The tornado damaged several homes and uprooted trees along its path. A Ring camera caught the tornado, as did a number of storm chasers and spotters. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

41 minutes of warning. NWS TSA issued a tornado warning for this county at 19:10 UTC, 41 minutes before the tornado touched down, in force until 20:00 UTC.

The county was under a tornado watch, issued at 19:20 UTC and running to 22:35 UTC.

Issued (UTC)ExpiredProductOffice
13:40 UTC19:49 UTCFlood WarningTSA
18:22 UTC19:15 UTCSevere Thunderstorm WarningTSA
18:59 UTC19:45 UTCSevere Thunderstorm WarningTSA
19:10 UTC20:00 UTCTornado WarningTSA
19:20 UTC22:35 UTCTornado WatchTSA
19:27 UTC20:30 UTCSevere Thunderstorm WarningTSA
20:11 UTC23:15 UTCFlood AdvisoryTSA
20:14 UTC21:00 UTCSevere Thunderstorm WarningTSA
20:47 UTC00:00 UTCFlood AdvisoryTSA
20:59 UTC21:17 UTCSevere Thunderstorm WarningTSA
21:08 UTC22:00 UTCSevere Thunderstorm WarningTSA

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:45 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at May 8, 1:45 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 8, 1:45 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
145 PM CDT Wed May 8 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(The rest of this afternoon and tonight)
Issued at 145 PM CDT Wed May 8 2024

Thunderstorms continue to develop early this afternoon across
northeast Oklahoma in the vicinity of a cold front that extends
from near Nowata to near Oilton and back into south-central
Oklahoma. Thunderstorm development is expected to continue in
the vicinity of the front as it moves east across the region. With
the airmass already extremely unstable and very little if any cap
in place, any storms that develop will have the potential to become
severe rapidly. Giant hail and significant tornadoes will be the
main concern with impressive deep layer shear above. The storms are
expected to come to an end later this evening as the cold front
exits.

&&

.LONG TERM...
(Thursday through Wednesday)
Issued at 145 PM CDT Wed May 8 2024

Most of the area will be dry on Thursday. However, there will be
a small chance of showers/storms across southeast Oklahoma Thursday
afternoon/evening as a storm system skirts the area to the
south. High pressure is expected to prevail Friday into Saturday with
dry conditions forecast area-wide. Shower/storm chances return
Sunday and continue into early next week as an upper level low slowly
moves out of the Rockies and into the Plains.

&&

.AVIATION...
(18Z TAFS)
Issued at 1232 PM CDT Wed May 8 2024
Scattered to broken stratocumulus deck this afternoon across E
OK/NW AR. As mentioned in previous discussion, scattered strong to
severe thunderstorms are expected to develop by late afternoon
across this area. Storms will primarily impact the northwest
Arkansas TAF sites starting late afternoon through early evening.
LIFR visibilities, strong and gusty winds, including hail will
be likely in the stronger storms. Behind front, lower clouds will
begin to clear from northwest to southeast tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   54  80  53  76 /   0   0   0   0
FSM   60  84  57  78 /  80  10  10   0
MLC   60  81  57  77 /  10  20  10   0
BVO   49  78  49  76 /   0   0   0   0
FYV   54  80  50  75 /  70  10  10   0
BYV   54  77  50  72 /  70   0  10   0
MKO   55  78  53  75 /  10  10  10   0
MIO   50  76  50  73 /  10   0   0   0
F10   55  78  53  75 /  10  10  10   0
HHW   63  82  58  77 /  70  40  20   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...12
Hazardous weather outlook, May 8, 12:40 PM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1240 PM CDT Wed May 8 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1240 PM CDT Wed May 8 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.

TORNADO.
	RISK...Elevated.
	AREA...Southeast Oklahoma and Northwest Arkansas.
	ONSET...By mid afternoon.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Primarily southeast of Interstate 44.
	ONSET...By mid afternoon.

DISCUSSION...

Scattered strong to severe thunderstorms will develop by mid to late
afternoon across portions of eastern Oklahoma and northwest
Arkansas. Destructive hail to the size of softballs will be possible
in the stronger storms, including locally damaging winds and
isolated tornadoes. Thunderstorms will move further east and south
of the local region by mid evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential.
FRIDAY and SATURDAY...No Hazards.
SUNDAY through TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
A slight chance of thunderstorms will remain across far southeast
Oklahoma on Thursday with dry and mild weather for areas further
north. The quiet weather pattern will continue for late week
into the weekend with thunderstorm chances returning by early
next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 8, 12:50 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
1250 PM CDT Wed May 8 2024

OKZ056-057-081815-
Craig OK-Nowata OK-
1250 PM CDT Wed May 8 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CRAIG AND
SOUTHEASTERN NOWATA COUNTIES THROUGH 115 PM CDT...

At 1250 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles east of Delaware to 2 miles southeast of
Nowata. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Nowata...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3695 9539 3687 9528 3663 9556 3674 9565
      3684 9554
TIME...MOT...LOC 1750Z 224DEG 29KT 3680 9552 3667 9560

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, May 8, 1:04 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Tulsa OK
104 PM CDT Wed May 8 2024

OKZ056-057-081830-
Craig OK-Nowata OK-
104 PM CDT Wed May 8 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CRAIG AND SOUTHEASTERN
NOWATA COUNTIES THROUGH 130 PM CDT...

At 104 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles southeast of Edna to 3 miles northeast of
New Alluwe. Movement was northeast at 70 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Welch...                          New Alluwe...
Watova...                         Hollow...
Centralia...                      Centrailia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3699 9504 3697 9504 3695 9501 3694 9502
      3660 9540 3660 9567 3700 9536 3700 9501
TIME...MOT...LOC 1804Z 227DEG 61KT 3700 9526 3665 9545

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Local storm report, May 8, 2:29 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
229 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     Hail             Miami                   36.87N 94.88W
05/08/2024  E1.00 Inch       Ottawa             OK   Emergency Mngr

            Quarter size hail reported at the EOC in
            Miami.

&&

JDS
Local storm report, May 8, 2:37 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
237 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     Tstm Wnd Dmg     1 S Miami               36.86N 94.88W
05/08/2024                   Ottawa             OK   Law Enforcement

            Sheriff reported damage to a home south of
            Miami.

&&

JDS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 12:00Z

7.9 hours before the tornado, 74 km from the path. May 8, 2024.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 727 joules per kilogram, CIN -200, lifted condensation level 1295 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2024-05-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 25 square meters per square second, 0 to 6 km bulk shear 42 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-200 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 00:00Z

4.1 hours after it, 74 km from the path. May 9, 2024.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 112 joules per kilogram, CIN -224, lifted condensation level 1268 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2024-05-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 42 square meters per square second, 0 to 6 km bulk shear 66 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-224 J/kg
Surface CAPE
264 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
66 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The surface observations

Miami Municipal (MIO), 23 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
17:55 UTC80.673.4180° 10 kt21998.3
18:15 UTC80.671.6200° 14 kt22998.3TS
18:35 UTC78.871.6200° 10 kt17999
18:55 UTC7773.4 5 kt12999TSRA
19:15 UTC71.671.6330° 13 kt24998.6+TSRA
19:35 UTC686860° 16 kt23997.3TSRA
19:55 UTC69.869.8340° 7 kt999.3TS
20:15 UTC69.869.810° 9 kt998.6VCTS
20:35 UTC71.669.840° 9 kt998.3TS
20:55 UTC71.669.860° 10 kt998.3TS
21:15 UTC71.66860° 7 kt12998.6VCTS
21:35 UTC7769.8360° 3 kt999.7VCTS

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Tulsa radar (KINX), 113 km away, was scanning. The volume nearest the touchdown began at 19:52 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:20 UTCHAIL 1.251 Nnw MiamiOttawa, OKSocial media report of hail from northwest side of Miami.
19:23 UTCTSTM WND DMG1 S MiamiOttawa, OKSheriff reported damage to a home south of Miami.
19:27 UTCHAIL 1MiamiOttawa, OKQuarter size hail reported at the EOC in Miami.
19:38 UTCTSTM WND DMG1 Se MiamiOttawa, OKSeveral homes damaged by thunderstorm winds, west of mile marker 311 west bound. Possible tornado.
19:50 UTCTSTM WND DMG3 S MiamiOttawa, OKOHP reported metal debris from sign damaged by thunderstorm winds on Turnpike. Highway maintenance enroute.
19:52 UTCTSTM WND DMG2 Sse MiamiOttawa, OKOHP reported tree down on Turnpike in the westbound lane.
19:55 UTCHAIL 1.52 Wnw OttawaOttawa, OKPing Pong hail S590 road, about a 1/2 mile south of highway 10, just east of Miami. Relayed by off duty NWS employee.
20:26 UTCHAIL 1.75AftonOttawa, OK
21:41 UTCHAIL 1.254 N GroveDelaware, OKReport from mPING: Half Dollar (1.25 in.) time based on radar.
21:43 UTCHAIL 0.75GroveDelaware, OK
22:21 UTCHAIL 0.885 N JayDelaware, OK
22:21 UTCHAIL 0.88JayDelaware, OK

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2024 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 8, 2024

52 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 83:09 AM EDTEF1Westmoreland, PA1.1200$100,000
May 810:58 AM CDTEF0Cape Girardeau, MO0.250$10,000
May 811:04 AM CDTEF1Crawford, MO2.275
May 812:01 PM CDTEF1Jackson, IL1.31001$75,000
May 812:53 PM MDTUnratedWallace, KS0.150
May 83:00 PM EDTEF1Cleveland, NC21.3100
May 82:10 PM CDTUnratedOttawa, OK0.175
May 82:12 PM CDTUnratedOttawa, OK0.175
May 82:15 PM CDTEF1Ottawa, OK4.0450$50,000
May 83:40 PM EDTEF1Gaston, NC8.2602$200,000
May 82:43 PM CDTEF1Robertson, TN2.2400$250,000
May 83:10 PM CDTEF1Jackson, IL4.675$12,000
May 84:01 PM CDTUnratedMcCracken, KY0.250
May 84:04 PM CDTEF0Williamson, IL6.625$10,000
May 84:11 PM CDTEF1Saline, IL7.7150$80,000
May 84:25 PM CDTEF1Lawrence, MO10.8150$155,000
May 85:37 PM CDTEF3Columbia tornado, TN11.5900112$10 million
May 86:32 PM CDTEF0Rutherford, TN3.0100$100,000
May 87:40 PM CDTEF0Lamar, TX0.030
May 87:50 PM CDTEF2Giles, TN5.96001$4.0 million
May 88:11 PM CDTEF1Limestone, AL4.890
May 88:15 PM CDTEF1Lincoln, TN6.2160
May 88:23 PM CDTEF3Limestone, AL3.8228
May 88:27 PM CDTEF0Lamar, TX0.330$2,000
May 88:44 PM CDTEF1Reynolds, MO14.1150$10,000
May 88:45 PM CDTEF1Limestone, AL3.5225
May 88:49 PM CDTEF1Iron, MO2.6250
May 88:50 PM CDTEF0Iron, MO0.675
May 88:53 PM CDTEF1Iron, MO1.7150
May 89:01 PM CDTEF1Iron, MO4.1100
May 89:01 PM CDTEF1Iron, MO12.0150
May 89:02 PM CDTEF1Lincoln, TN1.4286
May 89:06 PM CDTEF0Madison, MO4.3334$50,000
May 89:07 PM CDTEF0Madison, AL1.795
May 89:28 PM CDTEF2Madison, AL9.5550
May 89:39 PM CDTEF0Daviess, KY2.750$55,000
May 89:41 PM CDTEF0Daviess, KY3.1300$45,000
May 89:49 PM CDTEF1Daviess, KY0.9100$30,000
May 810:13 PM CDTEF0Jackson, AL2.3106$53,000
May 811:26 PM EDTEF1Gilmer, GA0.8200
May 810:32 PM CDTEF0Madison, AL3.5145
May 810:34 PM CDTEF0Jackson, AL2.1200$1.4 million
May 810:40 PM CDTEF1Madison, AL4.3200
May 811:41 PM EDTEF1Cherokee, NC2.340
May 811:42 PM EDTEF1Gilmer, GA0.6150
May 811:46 PM EDTEF0Gilmer, GA1.0250
May 811:51 PM EDTEF0Gilmer, GA1.9200
May 810:57 PM CDTEF3Jackson, AL12.38807$4.5 million
May 812:14 AM EDTEF1Jackson, NC9.4400
May 812:16 AM EDTEF0Buncombe, NC2.330$100,000
May 812:23 AM EDTEF1Jackson, NC1.5200
May 812:02 AM CDTEF1DeKalb, AL2.0100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.